Alert archive / Montana / High Wind Warnings in 2025

High Wind Warning 1, NWS Missoula, MT

October 12, 2025Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this high wind warning at Oct 12, 2025, 10:47 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Oct 12, 2025, 9:00 PM MDT. It was in force for 15 hr. 18 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 12, 2025, 10:47 AM MDT (16:47 UTC)
In effect from
Oct 12, 2025, 9:00 PM MDT
Expired
Oct 13, 2025, 12:00 PM MDT
In force
15 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 10:44 PM MDTSNOW 31 S Lakeside, MTQuick turn from snow with little accumulation to 3 inches on the ground.
Oct 12, 11:00 PM MDTNON-TSTM WND GST 336 N Whitefish, MTMesonet station BIGMS 6.3 N Whitefish (GNP).
Oct 13, 3:01 AM MDTNON-TSTM WND GST 494 N Creston, MTMesonet station FW5910 Kalispell.
Oct 13, 6:00 AM MDTSNOW 4.71 Se Marion, MTCocorahs station MT-FH-12 1 ESE Marion.
Oct 13, 7:00 AM MDTNON-TSTM WND GST 729 Ne Bigfork, MTMesonet station MAEMT Mount Aeneas.
Oct 13, 7:00 AM MDTSNOW 2.34 N Kila, MTCocorahs station MT-FH-38 Kalispell 6.8 WSW.
Oct 13, 7:01 AM MDTNON-TSTM WND GST 438 E Rollins, MTMesonet station MTYLW Yellow Bay Mt-35 Mp 18.0.
Oct 13, 7:44 AM MDTSNOW 21 Ne Kila, MTReported roughly 2 to 3 inches on the trees and ground, branches are drooping.
Oct 13, 7:52 AM MDTSNOW 256 Se Finley Point, MTMoss Peak SNOTEL at 6780 feet. 24 hr liquid precip of 3.40 inches.
Oct 13, 7:56 AM MDTSNOW 83 Nne Lake Mary Ronan, MTBlacktail Mountain SNOTEL at 5650 feet.
Oct 13, 7:59 AM MDTSNOW 76 Ne Noxon, MTChicago Ridge SNOTEL at 5800 feet.
Oct 13, 8:00 AM MDTSNOW 1.23 Wnw Kalispell, MTCocorahs station MT-FH-30 2 WNW Kalispell.
Oct 13, 8:00 AM MDTSNOW 2.52 S Kila, MTCocorahs station MT-FH-2 2 SSW Kila.
Oct 13, 8:01 AM MDTSNOW 68 Wnw Niarada, MTBassoo Peak SNOTEL at 5150 feet.
Oct 13, 8:53 AM MDTSNOW 42 Sw Marion, MT
Oct 13, 9:51 AM MDTSNOW 416 Nnw Marion, MTHand Creek SNOTEL at 5035 feet.
Oct 13, 9:54 AM MDTSNOW 119 Ne Bigfork, MTNoisy Basin SNOTEL at 6040 feet.
Oct 13, 11:00 AM MDTNON-TSTM WND GST 303 Nnw Logan Pass, MTMesonet station GDNWL 3.3 N Logan Pass (GNP).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 4.8 hours before the alert went out and 498 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2025-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2025-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WWUS75 KMSO 121647
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1047 AM MDT Sun Oct 12 2025

MTZ003-131800-
/O.UPG.KMSO.HW.A.0002.251013T0300Z-251013T1800Z/
/O.NEW.KMSO.HW.W.0001.251013T0300Z-251013T1800Z/
Flathead/Mission Valleys-
1047 AM MDT Sun Oct 12 2025

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON MDT 
MONDAY...

* WHAT...Northeast to east winds 30 to 40 mph with gusts up to 50 
  mph expected.

* WHERE...Primarily Flathead Lake and eastern portions of Flathead 
  valley including Ferndale, and Many Lakes north to Lake Blaine.

* WHEN...From 9 PM this evening to noon MDT Monday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible in the areas listed. Boat 
  docks on the west side of Flathead Lake could be damaged. Travel 
  could be difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Similar events in the past have brought trees 
  down along Highway 35 and Finley Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid wooded areas and locations with a history of falling trees and 
branches. Watch for falling debris and tree limbs. Use caution if 
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Oct 12, 2:37 AM MDT, 8 hours 10 minutes earlier.

Area forecast discussion, Oct 12, 2:37 AM MDT, 8 hours 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
237 AM MDT Sun Oct 12 2025

.DISCUSSION...

KEY MESSAGES:

- Rain will transition to snow today across northwest Montana.

- Winter travel impacts are expected over mountain passes today,
  and as snow levels fall to valley floors, widespread travel
  impacts are expected for the Monday morning commute.

- Damaging northeast winds gusting 40-50 mph in northwest Montana
  tonight into Monday threaten to cause power outages and falling
  trees, a risk amplified by heavy snow on leafy branches and
  unfrozen ground.

The latest model guidance continues to support a transition to
winter-like weather today. The main focus is the changeover from
rain to snow, which will progress from north to south across the
region.

For northwest Montana, this transition is imminent this morning.
Gusty north to east winds will also develop in the Flathead
Valley, adding to the raw feel. For west-central Montana and
north-central Idaho, snow levels will fall to higher valleys in
Idaho and most valley floors of western Montana this evening
through tonight. By Monday morning, all precipitation across the
forecast area will be in the form of snow, except for the low
valleys of Idaho.

The most widespread and significant impacts are expected from
tonight through Monday morning. A period of steadier, accumulating
snow will create winter travel conditions in the high terrain and
over mountain passes. Snow will also fall in valley locations,
which still have a wide range for snow amounts. Snow, along with
wind, and below freezing temperatures increases the risk for icy
conditions. Snow showers will linger through the day on Monday,
but the intensity is expected to decrease by the afternoon.

Winds will also increase and become gusty across the entire
region overnight into Monday. Northeasterly wind gust of 40 to 50
mph are expected, especially through channeled terrain in the
eastern Flathead Valley, southeastern portions of Flathead Lake
and through the mountainous terrain. Key impacts include the
potential for power outages, falling trees, and dock damage along
the southern shores of Flathead Lake. The winds will also drive
morning wind chills down into the teens and 20s.

Model guidance are trending toward another round of light snow
Tuesday morning, which may cause travel impacts. The cold airmass
will slowly begin to moderate from Tuesday onward, but
temperatures will remain below average for mid- October. The
weather pattern looks to remain unsettled with additional chances
for showers later in the week.

&&

.AVIATION... Widespread deterioration to MVFR and IFR is expected
today as a system brings low ceilings, rain, and snow to north-
central Idaho and western Montana. These conditions will likely
persist through Monday morning. The rain-to-snow changeover for
northwest Montana valleys, including at Kalispell (KGPI), remains
on track for this morning.

A significant wind contrast will develop along the I-90 corridor:

- South and West of I-90: Westerly winds will dominate.

- North of I-90: Easterly winds will usher in cooler air, causing
  snow levels to fall.

Tonight, this easterly flow will expand across the entire region,
leading to dropping snow levels throughout western Montana and
north-central Idaho. By Monday morning, the easterly winds will
become strong and gusty, especially over high terrain and near
Flathead Lake. Pilots should anticipate significant mechanical
turbulence and the potential for Low-Level Wind Shear. IFR
conditions are expected to persist through much of the morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until noon MDT Monday for
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Lower Clark Fork Region...Potomac/Seeley Lake Region.

     Winter Storm Warning until noon MDT Monday for Kootenai/Cabinet
     Region.

     Winter Storm Warning until noon MDT Monday for West Glacier
     Region.

     High Wind Watch from this evening through Monday morning for
     Flathead/Mission Valleys.

ID...Winter Weather Advisory until 11 AM PDT Monday for Northern
     Clearwater Mountains...Southern Clearwater Mountains.

     Winter Weather Advisory until 6 AM MDT Monday for Eastern Lemhi
     County...Western Lemhi County.

&&

Nearby

High Wind Warnings in Montana, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.